MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Catalog Number PTA5-35-80-8-4.0
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/31/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A supplemental report will be provided upon conclusion.
 
Event or Problem Description
It was reported that during an atrioventricular (av) fistuloplasty (venoplasty), the advance 35 lp low profile balloon catheter was inflated to 14 atm, and then ruptured.The balloon catheter was promptly withdrawn, and another manufacturer's balloon catheter was utilized to snag and remove the remnant from the patient's anatomy through the larger sheath.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Investigation - evaluation: a review of the complaint history, drawings, dimensional verification, device history record, documentation, instructions for use (ifu), manufacturing instructions, specifications, quality control, and visual inspection of the returned device was conducted during the investigation.One used advance 35 lp low profile balloon catheter was returned for investigation.The catheter and balloon were returned in a separated condition.Only one of two marker bands were present.Crows feet were present on the proximal and distal ends of balloon.The total catheter length, proximal and distal sections of the catheter were measured.The total catheter length did not meet specifications.The total balloon length, proximal and distal sections of the balloon were measured.The total balloon length did not meet specifications.The balloon burst radially and longitudinally.A document-based investigation was performed.There is no evidence to suggest the finished product was not made to specifications.Numerous design verification and validation activities have been performed to ensure that this device meets design requirements.Review of the device history record of the finished product shows no nonconforming events that could contribute to this failure mode.A complaint history search revealed that there were no other reported complaints for this lot number.Per the ifu," the balloon is manufactured from an extra-thinwall, high-strength, minimally-complaint material.Particular care should be taken in handling the balloon to prevent damage.Do not exceed rated burst pressure.Rupture of balloon may occur.Over-inflation may cause rupture of the balloon, with resultant damage to the vessel wall.In heavily scarred access site, use of an introducer sheath is recommended.Use only the recommended balloon inflation medium.Choose a balloon appropriate to lesion length and vessel diameter.Upon removal from package, inspect the product to ensure no damage has occurred." during the event, the balloon was reported to be inflated to 14 atm.Per labeling for lot 8151841, the rated burst pressure for the complaint device is 11 atm.Based on the information provided, examination of the returned product, and the results of our investigation, a root cause of user not following labeling instructions was determined as the inflation pressure applied exceeded the rated burst pressure.Per the quality engineering risk assessment, no further action is required.Appropriate personnel have been notified and monitoring will continue to be performed for similar complaints.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7035479
Report Number1820334-2017-03902
Device Sequence Number10802169
Product Code DQY
UDI-Device Identifier10827002523590
UDI-Public(01)10827002523590(17)200818(10)8151841
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K091527
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/08/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberPTA5-35-80-8-4.0
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 10/31/2017
Supplement Date Received by Manufacturer02/07/2018
Initial Report FDA Received Date11/15/2017
Supplement Report FDA Received Date02/08/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;